Virginia, 2018

Damaging Wind in Virginia, September 9, 2018

September 9, 2018 · NWS MRX · 1 event in 1 county or zone

A few severe storms developed in a sufficiently buoyant yet weak shear environment across Southwest Virginia and East Tennessee in response to a cold front building south out of the Ohio Valley. The storms produced a small amount of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe storms developed in a sufficiently buoyant yet weak shear environment across Southwest Virginia and East Tennessee in response to a cold front building south out of the Ohio Valley. The storms produced a small amount of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 9, 2:33 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 9, 2:33 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
333 PM EDT Sun Sep 9 2018

.SHORT TERM...(Tonight and Monday)...
A cold front, currently located near Nashville, will slowly move
into the area from the west tonight. Training cells may give a small
risk of localized flooding problems through the evening. Lightning
activity will remain isolated. With the mid to upper level flow from
SW to NE, parallel to the front, the front will make very slow
eastward progress through tomorrow, becoming positioned along the
spine of the Appalachians by the end of the day. With a moist air
mass to the east of it, PoPs will remain in the high chance to
likely range, with QPF amounts averaging around a half inch in the
eastern sections. Broken to overcast cloud cover through the day
will hold high temps in the 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)...
The forecast starts out with a relatively decent pop due to the
early week frontal boundary in the vicinity. Trended pops back a
bit later Tuesday afternoon through Tuesday night, as convergence
weakens along the boundary. On Wednesday, models try to bring a
weak upper level wave back into the Mid Mississippi Valley region
with some low level troughiness developing across the Mid South.
Because there will be some instability and lift present from this
weak system, used a broadbrushed pop for showers and thunderstorms
and generally maintained this idea into Thursday with a
decreasing pop trend into the weekend. The latter part of the
forecast gets a little interesting with Florence predicted to move
onshore along the Southeast Atlantic Coast, with with the center
line path of the confidence cone indicating that the rather strong
tropical circulation may cross the North Carolina border just
north of the Greater Myrtle Beach area in South Carolina sometime
Friday morning. For our late week weather, tried to stay with a
scenario that utilizes increasing subsidence along with a slightly
drier easterly or northeasterly flow ahead of Florence. Of course
there is still a fair amount of uncertainty in this forecast, and
late week weather conditions will come into better focus in the
next few days. Temperatures will remain rather warm in the
extended, with highs and lows several degrees above normal;
especially later in the week, if the drying and subsidence concept
occurs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  79  67  85 /  80  50  20  20
Knoxville McGhee Tyson Airport, TN  70  79  65  84 /  80  50  30  40
Oak Ridge, TN                       70  77  65  84 /  80  50  20  20
Tri Cities Airport, TN              69  79  64  84 /  60  70  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Sep 9, 2:06 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EDT Sun Sep 9 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
306 PM EDT Sun Sep 9 2018 /206 PM CDT Sun Sep 9 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms tonight could bring periods of heavy
rain. Some locations that see multiple rounds of prolonged heavy
rain could experience flooding, especially in poorly draining
locations. The most likely areas to see potential flooding issues
would be in southwest Virginia, and northern portions of the
Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will continue into Monday. Some
locations that see multiple rounds of prolonged heavy rain could
experience flooding, especially in poorly draining locations. The
most likely areas to see potential flooding issues would be in
the Tennessee mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 9, 4:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT SUN SEP 9 2018

TNZ012-035-067-092230-
Roane TN-Scott TN-Morgan TN-
551 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CENTRAL ROANE AND SCOTT
COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Jamestown to 9 miles
south of Crossville. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oneida, Wartburg, Huntsville,
Helenwood, Midtown, Harriman, Winfield, Sunbright, Oakdale, Rugby,
Coalfield, High Point, Honey Creek State Park, Robbins, Dearmond, Big
South Fork National Park and Deerlodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8441 3620 8439 3614 8445 3611 8442
      3610 8438 3585 8437 3582 8479 3591 8468
      3600 8472 3609 8480 3609 8483 3616 8491
      3620 8491 3629 8487 3630 8480 3634 8474
      3637 8472 3640 8466 3657 8476 3660 8467
TIME...MOT...LOC 2151Z 249DEG 36KT 3628 8503 3581 8502
Special weather statement, Sep 9, 4:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
553 PM EDT SUN SEP 9 2018

TNZ016-039-040-042-044-092245-
Washington TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Hawkins TN-
553 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS...WEST CENTRAL
WASHINGTON...NORTH CENTRAL COCKE...GREENE AND SOUTHEASTERN HAMBLEN
COUNTIES UNTIL 645 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Parrottsville, or 13 miles southeast of Morristown,
moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Greeneville, Rogersville, Tusculum, Surgoinsville,
Parrottsville, Church Hill, Mosheim, Bulls Gap, Baileyton, Chucky,
Limestone, McCloud, Romeo, Telford, Kepler, Lowland, Mohawk, Davy
Crockett Birthplace and Jearoldstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3601 8309 3618 8324 3656 8284 3623 8248
TIME...MOT...LOC 2153Z 235DEG 25KT 3613 8308
Special weather statement, Sep 9, 4:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT SUN SEP 9 2018

VAZ005-006-008-092245-
Washington VA-Scott VA-Russell VA-
559 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EASTERN SCOTT AND
WESTERN WASHINGTON COUNTIES UNTIL 645 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Weber City, or 10 miles east of Gate City, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Cleveland Va, Honaker, St. Paul, Nickelsville, Rosedale,
Dye, Lindell, Collingwood, Castlewood, Holston, Hansonville, Benhams
and Hiltons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 8183 3696 8178 3693 8184 3686 8177
      3659 8229 3659 8239 3666 8254 3688 8240
      3689 8237 3689 8232 3691 8232 3691 8230
      3697 8233 3700 8229 3699 8226 3704 8217
      3705 8204 3712 8201 3713 8199 3713 8193
TIME...MOT...LOC 2159Z 208DEG 21KT 3669 8240
Special weather statement, Sep 9, 5:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
621 PM EDT SUN SEP 9 2018

TNZ015-016-038-039-VAZ001-092300-
Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-Lee VA-
621 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...NORTHEASTERN
GRAINGER...NORTHEASTERN HAMBLEN AND SOUTH CENTRAL LEE COUNTIES UNTIL
700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 10 miles west of Rogersville, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Sneedville, Bean Station, Surgoinsville, Bulls Gap,
Mooresburg, Evanston, St. Clair, McCloud, Kyles Ford, Treadway and
Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3663 8297 3659 8298 3659 8284 3657 8276
      3628 8300 3627 8302 3628 8303 3625 8306
      3624 8309 3633 8333 3671 8327
TIME...MOT...LOC 2220Z 211DEG 27KT 3637 8319
Special weather statement, Sep 9, 5:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
625 PM EDT SUN SEP 9 2018

TNZ012-013-035-036-067-092315-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
625 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON...CAMPBELL...
NORTHERN ROANE AND SCOTT COUNTIES UNTIL 715 PM EDT...

At 625 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strunk to Rockwood. Movement was northeast
at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oak Ridge, Clinton, La Follette, Kingston, Rockwood, Oneida,
Wartburg, Oliver Springs, Jacksboro, Huntsville, Helenwood, Midtown,
Harriman, Jellico, Caryville, Lake City, Winfield, Sunbright, Oakdale
and Norris Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8399 3599 8415 3599 8419 3595 8421
      3596 8424 3594 8424 3594 8427 3593 8427
      3577 8475 3584 8477 3591 8468 3601 8474
      3660 8463
TIME...MOT...LOC 2225Z 240DEG 32KT 3659 8449 3587 8465
Local storm report, Sep 9, 5:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 W GREENEVILLE         36.17N 82.85W
09/09/2018                   GREENE             TN   911 CALL CENTER

            A FEW TREES DOWN JUST WEST OF THE GREENEVILLE, TN AREA.

&&

DH

The radar

The Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
September 9, 5:45 PM EST
Where
Russell County, 2.16 mi NE of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.920, -82.050

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773594.